California, 2004

Wildfire in California, July 22 to 23, 2004

July 22 to 23, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Citrus Fire, this fire burned 765 acres of brush and destroyed 265 orange trees southeast of Hemet.

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
$300,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Citrus Fire, this fire burned 765 acres of brush and destroyed 265 orange trees southeast of Hemet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM PST, 17 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PDT THU JUL 22 2004

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE WITH A SLIGHT INCREASE IN
ONSHORE FLOW WILL RESULT IN SLIGHT DEEPENING OF THE COASTAL MARINE
LAYER...AND SLIGHTLY MORE LOW CLOUDS COASTAL AREAS THROUGH FRIDAY. BY
THE WEEKEND HIGH PRESSURE WILL BUILD WITH WARMER DAYS MOST AREAS.  A
SLIGHT CHANCE OF THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AS
MONSOONAL MOISTURE MOVES IN BEGINNING SATURDAY...AND WILL CONTINUE
INTO THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

TEMPERATURES ARE GENERALLY DOWN A DEGREE OR SO MOST AREAS UNDER
INCREASING MARINE INFLUENCE TODAY.  THIS MAY ALSO BE THE CASE AGAIN
FRIDAY AS THE MARINE LAYER WILL PROBABLY DEEPEN EVER SO SLIGHTLY.
OTHERWISE FRIDAY SHOULD BASICALLY BE A REPEAT OF TODAY. LATEST MESOETA
MODEL OUT INTO THE WEEKEND SHOWS NO SIGNS OF EDDY DEVELOPMENT AT THIS
TIME...SO THE MARINE LAYER SHOULD BE RATHER TAME FOR A WHILE.

STILL LOOKING FOR A MINOR WARMING TREND INLAND AREAS THROUGH SUNDAY
AS THE HIGH RETURNS AND THICKNESSES CREEP UP A BIT. DESERTS SHOULD
CONTINUE TO BAKE FOR A WHILE. LOW CLOUDS SOUTHERN BEACHES AGAIN MAY
BE SOMEWHAT PERSISTENT.

A COLOSSAL CINNAMON ROLL LOOKING INVERTED TROUGH CAN BE SEEN MOVING
ACROSS SOUTH TEXAS ON THE WATER VAPOR IMAGERY...AND IS EXPECTED TO
AFFECT OUR AREA BY SUNDAY.  LATEST RUNS SHOW IT BARELY SKIRTING THE
AREA...SO FOR NOW...20 PERCENT POPS IN THE MOUNTAINS SOUNDS LIKE A
WINNER. THIS IS SINCE THE MOISTURE MAY GENERATE THUNDERSTORMS SATURDAY
SOUTHERN MOUNTAINS...AND POSSIBLY NORTHERN MOUNTAINS SUNDAY INTO NEXT
WEEK.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Jul 22, 1:00 PM PST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU JUL 22 2004

CAZ055-056-058-231300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
200 PM PDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS SATURDAY THROUGH TUESDAY.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL.

SMALL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Valley/The Inland Empire

When
July 22, 1:47 PM PST to July 23, 1:00 AM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Injuries
3 direct, 0 indirect
Crop damage
$300,000
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411330.